Electronic Journal of Probability

Dynamic Scheduling of a Parallel Server System in Heavy Traffic with Complete Resource Pooling: Asymptotic Optimality of a Threshold Policy

Steven Bell and Ruth Williams

Full-text: Open access


We consider a parallel server queueing system consisting of a bank of buffers for holding incoming jobs and a bank of flexible servers for processing these jobs. Incoming jobs are classified into one of several different classes (or buffers). Jobs within a class are processed on a first-in-first-out basis, where the processing of a given job may be performed by any server from a given (class-dependent) subset of the bank of servers. The random service time of a job may depend on both its class and the server providing the service. Each job departs the system after receiving service from one server. The system manager seeks to minimize holding costs by dynamically scheduling waiting jobs to available servers. We consider a parameter regime in which the system satisfies both a heavy traffic and a complete resource pooling condition. Our cost function is an expected cumulative discounted cost of holding jobs in the system, where the (undiscounted) cost per unit time is a linear function of normalized (with heavy traffic scaling) queue length. In a prior work, the second author proposed a continuous review threshold control policy for use in such a parallel server system. This policy was advanced as an "interpretation" of the analytic solution to an associated Brownian control problem (formal heavy traffic diffusion approximation). In this paper we show that the policy proposed previously is asymptotically optimal in the heavy traffic limit and that the limiting cost is the same as the optimal cost in the Brownian control problem.

Article information

Electron. J. Probab., Volume 10 (2005), paper no. 33, 1044-1115.

Accepted: 7 September 2005
First available in Project Euclid: 1 June 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

This work is licensed under aCreative Commons Attribution 3.0 License.


Bell, Steven; Williams, Ruth. Dynamic Scheduling of a Parallel Server System in Heavy Traffic with Complete Resource Pooling: Asymptotic Optimality of a Threshold Policy. Electron. J. Probab. 10 (2005), paper no. 33, 1044--1115. doi:10.1214/EJP.v10-281. https://projecteuclid.org/euclid.ejp/1464816834

Export citation


  • 1. B. Ata and S. Kumar. Heavy traffic analysis of open processing networks with complete resource pooling: asymptotic optimality of discrete review policies. Annals of Applied Probability, 15 (2005), 331-391.
  • 2. S. L. Bell. Dynamic Scheduling of a Parallel Server System in Heavy Traffic with Complete Resource Pooling: Asymptotic Optimality of a Threshold Policy. Ph.D. dissertation, Department of Mathematics, University of California, San Diego, 2003.
  • 3. S. L. Bell and R. J. Williams. Dynamic scheduling of a system with two parallel servers in heavy traffic with resource pooling: asymptotic optimality of a threshold policy. Annals of Applied Probability, 11 (2001), 608-649.
  • 4. P. Billingsley. Convergence of Probability Measures. John Wiley and Sons, New York, 1968.
  • 5. M. Bramson. State space collapse with applications to heavy traffic limits for multiclass queueing networks. Queueing Systems, 30 (1998), 89-148.
  • 6. M. Bramson and R. J. Williams. Two workload properties for Brownian networks. Queueing Systems, 45 (2003), 191-221.
  • 7. A. Budhiraja and A. P. Ghosh, A large deviations approach to asymptotically optimal control of crisscross network in heavy traffic. Annals of Applied Probability, 15 (2005), 1887-1935.
  • 8. P. B. Chevalier and L. Wein. Scheduling networks of queues: heavy traffic analysis of a multistation closed network. Operations Research, 41 (1993), 743-758.
  • 9. K. L. Chung and R. J. Williams. Introduction to Stochastic Integration. 2nd edition, Birkhäuser, Boston, 1990.
  • 10. S. N. Ethier and T. G. Kurtz. Markov Processes: Characterization and Convergence. Wiley, New York, 1986.
  • 11. J. M. Harrison. Brownian Motion and Stochastic Flow Systems. John Wiley and Sons, New York, 1985.
  • 12. J. M. Harrison. Brownian models of queueing networks with heterogeneous customer populations. In Stochastic Differential Systems, Stochastic Control Theory and Their Applications, IMA Volume 10, W. Fleming and P. L. Lions (eds.), Springer Verlag, New York, 1988, pp. 147-186.
  • 13. J. M. Harrison. Balanced fluid models of multiclass queueing networks: a heavy traffic conjecture. In Stochastic Networks, F. P. Kelly and R. J. Williams (eds.), Springer-Verlag, 1995, pp. 1-20.
  • 14. J. M. Harrison. The BIGSTEP approach to flow management in stochastic processing networks. In Stochastic Networks: Theory and Applications, F. P. Kelly, S. Zachary and I. Ziedins (eds.), Oxford University Press, 1996, pp. 57-90.
  • 15. J. M. Harrison. Heavy traffic analysis of a system with parallel servers: asymptotic optimality of discrete-review policies. Annals of Applied Probability, 8 (1998), 822-848.
  • 16. J. M. Harrison. Brownian models of open processing networks: canonical representation of workload. Annals of Applied Probability, 10 (2000), 75-103. Correction: 13 (2003), 390-393.
  • 17. J. M. Harrison. A broader view of Brownian networks. Annals of Applied Probability, 13 (2003), 1119-1150.
  • 18. J. M. Harrison and M. J. López. Heavy traffic resource pooling in parallel-server systems. Queueing Systems, 33 (1999), 339-368.
  • 19. J. M. Harrison and J. A. Van Mieghem. Dynamic control of Brownian networks: state space collapse and equivalent workload formulations. Annals of Applied Probability, 7 (1997), 747-771.
  • 20. J. M. Harrison and L. Wein. Scheduling networks of queues: heavy traffic analysis of a simple open network. Queueing Systems, 5 (1989), 265-280.
  • 21. J. M. Harrison and L. Wein. Scheduling networks of queues: heavy traffic analysis of a two-station closed network. Operations Research, 38 (1990), 1052-1064.
  • 22. D. L. Iglehart and W. Whitt. The equivalence of functional central limit theorems for counting processes and associated partial sums. Ann. Math. Statist., 42 (1971), 1372-1378.
  • 23. W. C. Jordan and C. Graves. Principles on the benefits of manufacturing process flexibility. Management Science, 41 (1995), 577-594.
  • 24. F. P. Kelly and C. N. Laws. Dynamic routing in open queueing networks: Brownian models, cut constraints and resource pooling. Queueing Systems, 13 (1993), 47-86.
  • 25. H. J. Kushner and Y. N. Chen. Optimal control of assignment of jobs to processors under heavy traffic. Stochastics and Stochastics Rep., 68 (2000), no. 3-4, pp. 177-228.
  • 26. H. J. Kushner and P. Dupuis. Numerical Methods for Stochastic Control Problems in Continuous Time. Springer-Verlag, New York, 1992.
  • 27. H. J. Kushner and L. F. Martins. Numerical methods for stochastic singular control problems. SIAM J. Control and Optimization 29 (1991), 1443-1475.
  • 28. C. N. Laws. Dynamic Routing in Queueing Networks. Ph.D. dissertation, Statistical Laboratory, University of Cambridge, U.K., 1990.
  • 29. C. N. Laws. Resource pooling in queueing networks with dynamic routing. Advances in Applied Probability, 24 (1992), 699-726.
  • 30. C. N. Laws and G. M. Louth. Dynamic scheduling of a four-station queueing network. Probab. Engrg. Inform. Sci., 4 (1990), 131-156.
  • 31. A. Mandelbaum and A. L. Stolyar. Scheduling flexible servers with convex delay costs: heavy-traffic optimality of the generalized c-mu-rule. Operations Research, 52 (2004), 836-855.
  • 32. S. P. Meyn. Dynamic safety-stocks for asymptotic optimality in stochastic networks. Queueing Systems, 50 (2005), 255-297.
  • 33. T. Osogami, M. Harchol-Balter, A. Scheller-Wolf, and L. Zhang. Exploring threshold-based policies for load sharing. Proceedings of 42nd Annual Allerton Conference on Communication, Control and Computing, University of Illinois, Urbana-Champaign, October 2004.
  • 34. W. P. Peterson. A heavy traffic limit theorem for networks of queues with multiple customer types. Mathematics of Operations Research, 16 (1991), 90-118.
  • 35. M. Squillante, C. H. Xia, D. Yao, and L. Zhang. Threshold-based priority policies for parallel-server systems with affinity scheduling. Proc. IEEE American Control Conference (2001), 2992-2999.
  • 36. A. L. Stolyar. Maxweight scheduling in a generalized switch: state space collapse and workload minimization in heavy traffic. Annals of Applied Probability, 14 (2004), 1-53.
  • 37. Y. C. Teh. Threshold Routing Strategies for Queueing Networks. D. Phil. thesis, University of Oxford, 1999.
  • 38. Y. C. Teh and A. R. Ward. Critical thresholds for dynamic routing in queueing networks. Queueing Systems, 42 (2002), 297-316.
  • 39. L. Wein. Scheduling networks of queues: heavy traffic analysis of a two-station network with controllable inputs. Operations Research, 38 (1990), 1065-1078.
  • 40. R. J. Williams. An invariance principle for semimartingale reflecting Brownian motions in an orthant. Queueing Systems, 30 (1998), 5-25.
  • 41. R. J. Williams. Diffusion approximations for open multiclass queueing networks: sufficient conditions involving state space collapse. Queueing Systems, 30 (1998), 27-88.
  • 42. R. J. Williams. On dynamic scheduling of a parallel server system with complete resource pooling. In Analysis of Communication Networks: Call Centres, Traffic and Performance, D. R. McDonald and S. R. E. Turner (eds.), American Mathematical Society, Providence, RI, 2000, 49-71.